Mississippi, 2011Flash Flood in Mississippi, July 16, 2011
July 16, 2011 · NWS JAN · 1 event in 1 county or zone
Thunderstorms with locally heavy rainfall moved across Marion County causing localized flooding around Columbia. A few businesses were damaged by the high water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with locally heavy rainfall moved across Marion County causing localized flooding around Columbia. A few businesses were damaged by the high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 2:34 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 16, 2:34 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SAT JUL 16 2011
.SHORT TERM...THE RISK OF STRONG CONVECTION WILL BE DIMINISHED IN
THE SHORT TERM. THE COMBINATION OF INCREASING HEIGHTS/WARMER UPPER
LEVEL TEMPS AND COOLER LOWER LEVEL CONDITIONS WILL RESULT IN WEAKER
LAPSE RATES AND VERTICAL TOTALS FIELDS IN THE LOWER 20S. DEEP
MOISTURE WILL REMAIN IN PLACE HOWEVER AND PRECIPITABLE WATER VALUES
WILL GENERALLY RANGE ABOVE 2 INCHES AGAIN FOR SUNDAY. A WEAK SURFACE
BOUNDARY WILL EXTEND ALONG OR JUST S OF OUR SRN ZONES TO PROVIDE
WEAK FORCING WITH ADDITIONAL SUPPORT LENDED BY AN UPPER TROUGH THAT
WILL TRACK WWD ALONG THE GULF COAST. WEAK FORCING OVER THE AREA WILL
RESULT IN SCATTERED CONVECTION...THE BETTER RAIN CHANCES OCCURRING S
OF I-20 WITH THE BEST POPS PAINTED ALONG AND S OF HWY 84. WITH
LITTLE IN THE WAY OF CAPE...OTHER THAN SRN/SWRN ZONES... AND LIMITED
LAPSE RATES THUNDERSTORM ACTIVITY SHOULD REMAIN OF THE ISOLATED
VARIETY WITH MOST PRECIP COVERAGE IN THE FORM OF AFTERNOON SHOWERS.
MODELS INDICATE THAT THE SURFACE BOUNDARY WILL REMAIN PARKED IN THE
VICINITY OF THE SRN FORECAST BORDER MONDAY WITH A SLIGHT NRN SHIFT
POSSIBLE AS THE SURFACE TROUGH BROADENS SLIGHTLY. THIS WILL MAINTAIN
THE BEST RAIN CHANCES OVER SRN ZONES FOR MONDAY WITH DECREASING POPS
FOR NRN ZONES WHERE FORCING DECREASES AND SLIGHTLY DRIER AIR SEEPS
INTO THE REGION FROM THE NE. PRECIPITABLE WATER VALUES WILL ALSO
DECREASE SLIGHTLY FROM THE N BY MONDAY AFTERNOON.
WITH DEEP MOISTURE AND ASSOCIATED CLOUD COVER IN PLACE...
TEMPERATURES WILL REMAIN CLOSE TO SEASONAL NORMS INTO EARLY NEXT
WEEK. SLIGHTLY DRIER DEWPOINTS WILL BE WORKING IN FROM THE NE TO
TAKE AN ADDITIONAL EDGE OFF AFTERNOON HEAT INDEX VALUES AT SOME
LOCATIONS.
.LONG TERM...TUESDAY THROUGH NEXT SATURDAY...FOR THE UPCOMING MED
RANGE/LONG TERM THE GENERAL PATTERN WILL BE FOR A STOUT UPPER LEVEL
RIDGE SITUATED TO OUR NORTH. THIS WILL OFFER BELOW AVG TO AVG PRECIP
POTENTIAL WITH A GENERAL WARMING TREND BY MID WEEK AND INTO THE
LATER PORTION OF NEXT WEEK.
FOR TUE...A PORTION OF THE AREA WILL STILL BE UNDER THE INFLUENCE OF
DEEPER MOISTURE AND HAVE SOME REFLECTION OF THE SFC PRESSURE TROUGH
LINGERING. THIS AREA WILL BE ACROSS THE S/SW HALF AND BE THE
LOCATION WITH THE BETTER PRECIP POTENTIAL. MOVING IN FROM THE EAST
WILL BE AN OVERALL DRIER AIRMASS WHICH SHOULD PUT A HALT TO PRECIP
CHANCES FROM EAST TO WEST FROM MON AFTERNOON INTO MON EVE. PW'S WILL
DROP FROM 2.2 IN TO 1.5-1.6 DURING THIS TIME WITH THE LOWEST VALUES
(DRIEST AIR) OVER THE AREA ON TUE. AT THIS TIME TUE LOOKS TO BE A
DAY WITH LITTLE TO NO PRECIP POTENTIAL.
FOR WED-SAT...INCREASING ATMS MOISTURE WILL MOVE IN FROM THE NE/E AS
A POCKET OF MOISTURE ROTATES INTO THE REGION AROUND THE UPPER RIDGE.
WHILE THE OVERALL MOISTURE WILL BE INCREASING...THE UPPER RIDGE WILL
STILL HAVE SOME INFLUENCE AND PRECIP POTENTIAL WILL NOT INCREASE
THAT MUCH. AT THIS POINT...GFS GUID IS OFFERING 20-30% TYPE CHANCES
AND AT THIS POINT...CANNOT ARGUE AGAINST THAT WHICH IS RIGHT AROUND
AVG FOR THIS TIME OF YEAR.
AS FOR TEMPS...SOME SMALL ADJ WERE MADE TO THE MOST RECENT GUID. BY
TUE...LOOK FOR TEMPS TO WARM A BIT...BUT LIKELY NOT TOO QUICKLY AS
GROUND MOISTURE WILL HOLD TEMPS IN CHECK A BIT. FOR MID TO LATE
WEEK...LOW LEVEL TEMPS ARE PROGGED TO INCREASE AND BE MORE
SUPPORTIVE OF TEMPS RANGING FROM 95-98. /CME/
&&
.AVIATION...ISOLD-SCT SHWRS AND ISOLD TSRA WILL LIKELY AFFECT THE
ENTIRE ARKLAMISS THIS AFTN INTO THE EVENING...ALTHOUGH THE BEST
CHANCES REMAIN SOUTH OF I-20. SEVERE WEATHER IS NOT A CONCERN
TODAY... HOWEVER PILOTS SHOULD BE AWARE OF WIND SHEAR/TURB INVOF ANY
SHWRS/STORMS...OTHERWISE SFC WINDS WILL BE LGT AND ERLY THRU THE
DAY. A RETURN OF MVFR/IFR CIG FOR AREAS ALONG AND SOUTH OF THE
NATCHEZ TRACE PKWY SEEMS REASONABLE ONCE AGAIN TOMORROW MORNING
09-14Z. IN ADDITION...A FEW SHWRS MAY PERSIST THRU TONIGHT INVOF
HBG/PIB (POSSIBLY MEI) AS A DISTURBANCE SHIFTS WEST ALONG THE GULF
COAST. /BK/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 74 89 72 93 / 22 33 23 14
MERIDIAN 74 85 69 93 / 22 33 13 7
VICKSBURG 73 90 73 91 / 22 35 25 18
HATTIESBURG 75 87 72 93 / 29 53 31 31
NATCHEZ 73 89 72 88 / 39 52 32 41
GREENVILLE 74 91 72 92 / 11 23 15 7
GREENWOOD 73 89 70 94 / 14 23 12 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
03/CME/BK
Hazardous weather outlook, Jul 16, 12:50 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT SAT JUL 16 2011
LAZ023>026-MSZ053>066-072>074-171900-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
150 PM CDT SAT JUL 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SUNDAY
THE POTENTIAL FOR HEAVY RAINFALL...AS A RESULT OF SHOWERS AND STORMS
REPEATEDLY MOVING OVER THE SAME LOCATIONS...WILL EXIST BEGINNING LATE
TONIGHT AS A DISTURBANCE SLOWLY MOVING WEST ALONG THE GULF COAST
INTERACTS WITH THE VERY MOIST AIR MASS OVER THE REGION. THESE LOCALLY
HEAVY DOWNPOURS MAY LEAD TO THE PONDING OF WATER ON ROADS...AS WELL
AS IN LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE THROUGH AT LEAST
SUNDAY NIGHT AS THE DISTURBANCE CONTINUES TO SLOWLY SHIFT WEST ALONG
THE GULF COAST. ONCE AGAIN...THE PONDING OF WATER ON AREA ROADS...AS
WELL AS IN LOW LYING AND POOR DRAINAGE AREAS...MAY BE POSSIBLE IF
SHOWERS AND STORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-171900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
150 PM CDT SAT JUL 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
BK
In the hours before
Special weather statement, Jul 16, 4:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT SAT JUL 16 2011
MSZ060-061-162300-
ADAMS MS-FRANKLIN MS-
512 PM CDT SAT JUL 16 2011
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM PINE RIDGE TO 4 MILES EAST OF GARDEN CITY AT
512 PM CDT...MOVING SOUTHWEST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN SOUTHWESTERN FRANKLIN AND ADAMS COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.
LAT...LON 3135 9121 3137 9122 3134 9137 3142 9149
3154 9147 3157 9140 3160 9142 3159 9146
3162 9146 3161 9142 3163 9140 3171 9140
3135 9089 3134 9102 3132 9109
TIME...MOT...LOC 2212Z 028DEG 13KT 3163 9139 3134 9107
JCFlash Flood, Marion
- When
- July 16, 5:30 PM CST to 7:00 PM CST
- Where
- Marion County, 0.86 mi N of Columbia to 0.66 mi SE of Columbia Marion Arpt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 31.262, -89.831
Flooding occurred at several locations across town. Water entered a few stores in downtown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in North Dakota, July 16 to 19, 2011$700,000 · 36 events
- Flash Flooding and Heavy Rain in Minnesota, July 16, 2011$1.0 million · 4 events
- Tornadoes and Flash Flood in North Dakota, July 16 to 17, 2011$140,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 16 to 17, 2011$103,000 · EF1 · 10 events
- Tornado and Flash Flooding in Minnesota, July 16 to 17, 2011$17,000 · EF0 · 14 events
- Excessive Heat in Nebraska, July 16 to 20, 201117 events
- Excessive Heat in Minnesota, July 16 to 20, 201115 events
- Excessive Heat in North Dakota, July 16 to 20, 201111 events
- Hail and Damaging Winds in Montana, July 16, 20111.75 in hail · 9 events
- Heat in Wisconsin, July 16 to 20, 20118 events
- Flood and Heavy Rain in Wisconsin, July 16, 2011$13,000 · 2 events
- Heat in Minnesota, July 16 to 20, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322478.